Delaware, 2003Dense Fog in Delaware, February 22 to 23, 2003
February 22 to 23, 2003 · NWS PHI · 4 events in 4 counties and zones
The combination of heavy rain, humid air moving over the snow pack and relatively light winds produced widespread dense fog across Delaware from the evening of the 22nd into the morning of the 23rd. Widespread visibilities were under one quarter of a mile.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of heavy rain, humid air moving over the snow pack and relatively light winds produced widespread dense fog across Delaware from the evening of the 22nd into the morning of the 23rd. Widespread visibilities were under one quarter of a mile. Visibilities improved late in the morning on the 23rd once a strong low pressure system exited the region and winds increased from the west and northwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 8:00 PM EST, 1 hour earlier.
Area forecast discussion, Feb 22, 8:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EST SAT FEB 22 2003
VSBYS WERE SINKING QUICKLY WITH 8 PM OBS AND WE WILL ISSUE A DENSE
FOG ADVY. OTRWISE WE WILL BE GOING WITH THE GIST OF THE CUR FCST.
NONE OF THE MDLS HAVE THE WV CONVECTION HANDLED WELL ATTM. FTHR TO
THE S NARROWER BANDS OF SHRA/TSRA ALSO DVLPG. THE GFS SOAKS NJ AGN
TWD MRNG...BUT CAN/T SEE WHERE THAT IS HAPPENING UPSTREAM. AT
ANYRATE AS LONG AS THERE IS ONGOING CONVECTION TO OUR SE AND THE ETA
INSTAB FCSTS ABV THE COOLED BOUNDARY LYR ARE UNSTABLE...THUNDER OR
NOT...WE WILL CONT WITH THE FFA THRU THE NIGHT. AS IT IS RUNOFF
PBLMS MIGHT RESULT IN ISSUING SOME ADTNL RIVER FLOOD WRNGS FOR NRN
NJ. HYDRO WORKING ON IT ATTM. LATEST GFS/ETA SUGG THERE IS ABT A 3
HR WINDOW OF OPPORTUNITY FOR GUSTS TO ARND 45KT DURG THE AFTN SUN.
INSTEAD OF TIEING THE MID SHIFT HANDS WITH AN ADVY...WE WILL CONT
THE WATCH. IF THIS GRAD TIGHTENS ANY LATER WE WON/T HAVE THE
ADIABATIC CONTRIBUTION FOR HIGH WINDS.
NO CHGS BYND THAT. NOTICED LATEST GFS/ECMWF HAVE FLIP-FLOPPED WITH
EVENT AT END OF THE WORK WEEK WHICH SHLD BE OUR NEXT SGFCNT WX
EVENT.
PREV AFD *********************************************************
FLOODING HAS OCCURRED OVER PORTIONS OF THE FA AWAY FROM THE NWRN
ZONES...MODELS SHOW STILL ANOTHER SHOT AT PCPN OVER MOST IF NOT ALL
OF FA THIS EVENING AND SOME INDICATION THAT INSTAB ALOFT NOT OVER
WITH YET. NOT SEEING MUCH IN THE WAY OF CONVECTION UPSTREAM ON RADAR
EXCEPT FOR SERN COASTAL SECTIONS...BUT WITH MODEL INDICATIONS WILL
CARRY AN EVENING PERIOD OF RAIN (OR DRIZZLE NW) WITH A SLGT CHC OF A
TSTM (EXCEPT NW). THEN MODELS SHOW SOME SHRA ACTIVITY LIKELY AS THE
CFP APPROACHES TOWARD DAYBREAK. ALSO SHOW MORE INSTAB AROUND THAT
TIME...BUT GIVEN TIME OF DAY OPTED TO LEAVE OUT ANY THUNDER. WITH
FLOODING OCCURRING...AND A BIT MORE RAIN EXPECTED...DECIDED TO CONT
THE FLOOD WATCH ALL ZONES...ALTHOUGH IN THE NWRN ZONES THE CHANCE OF
FLOODING IS RELATIVELY MINIMAL.
TMRW OUR DECISION TREE ON WINDS IS COMING UP JUST SHORT OF HIGH WIND
WARNING CRITERIA...BUT WITH A NEG TILT TROF COMING THROUGH AT
H5...NEAR DRY ADIABATIC CONDITIONS IN THE AFTERNOON AND H9 AND H8
WINDS THAT TIME IN THE AREA OF 55 TO 65 KTS ON THE ETA...AND 3 HR
PRES RISES IN EXCESS OF 6 MB HAVE DECIDED TO KEEP THE WATCH GOING.
WILL LET THE MIDNIGHT SHIFT DECIDE ON THE WARNING/ADVISORY. AM
EXPECTING THIS EVENT TO OCCUR IN THE AFTERNOON...THINK THERE IS TIME
FOR A LOOK AT ONE MORE RUN. HAVE FCST SUSTAINED WINDS JUST INTO THE
WARNING CRITERION AND HAVE MENTIONED HIGHER GUSTS.
AFTER THAT...FCST WAS CLOSE TO CONTINUITY. WINDS EVENTUALLY WILL
DIMINISH SUNDAY NIGHT AND PERHAPS A LTL RADIATING WILL OCCUR UNDER
MAINLY CLEAR SKIES...BUT NOT ENOUGH TO CUT COLDER GUIDANCE. IMPULSE
APPROACHING ON MONDAY DOES NOT LOOK VERY OMINOUS RIGHT NOW. SYSTEM
TOWARD MID TO END OF WORK WEEK LOOKS SIMILAR TO PREV RUN...LOOKING
LIKE MUCH OF THE FA WILL STAY ON THE MILD SIDE OF IT.
FCSTID = 45
MPO 36 39 13 31 / 100 70 0 50
ABE 36 39 19 34 / 100 70 0 40
RDG 36 41 20 36 / 100 70 0 40
PHL 40 46 23 40 / 100 50 0 40
12N 36 39 17 32 / 100 70 0 50
SMQ 38 44 21 37 / 100 70 0 40
TTN 39 45 23 38 / 100 70 0 40
MIV 43 51 18 43 / 100 50 0 40
ACY 44 54 26 43 / 100 50 0 40
ILG 40 46 23 40 / 100 50 0 40
DOV 44 51 22 45 / 100 50 0 40
GED 44 55 22 45 / 100 50 0 40
ESN 44 51 22 45 / 100 50 0 40
.PHI...
DE...HIGH WIND WATCH FOR SUNDAY DEZ001>003.
FLOOD WATCH FOR OVERNIGHT DEZ001>004.
DENSE FOG ADVY OVERNIGHT DEZ001>004.
MD...HIGH WIND WATCH FOR SUNDAY MDZ008-012-015-019>020.
FLOOD WATCH FOR OVERNIGHT MDZ008-012-015-019>020.
DENSE FOG ADVY OVERNIGHT MDZ008-012-015-019>020.
NJ...HIGH WIND WATCH FOR SUNDAY NJZ001-Z007>010-012-013-015>023-027.
FLOOD WATCH FOR OVERNIGHT NJZ001-007>010-012>027.
DENSE FOG ADVY OVERNIGHT NJZ001-007>010-012>027.
PA...HIGH WIND WATCH FOR SUNDAY PAZ054>055-060>062-067>071.
FLOOD WATCH PAZ054>055-060>062-067>071.
DENSE FOG ADVY OVERNIGHT PAZ054>055-060>062-067>071.
MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES.
NYYHazardous weather outlook, Feb 22, 5:43 AM EST, 15 hours 17 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EST FRI FEB 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
DENSE FOG WILL LOCALLY LOWER VISIBILITIES TO NEAR ZERO DURING THE
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1100 AM. SEE
THE ADVISORY PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.
A SIGNIFICANT RAIN EVENT IS EXPECTED FOR TODAY AND TONIGHT...AND
COMBINED WITH THE WIDESPREAD SNOWPACK...MAY PRODUCE FLOODING
PROBLEMS. AS A RESULT A FLOOD WATCH IS IN EFFECT. SEE OUR FLOOD
WATCH PRODUCT...FFAPHI...FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...
THE POTENTIAL FOR STRONG DAMAGING WINDS EXISTS ON SUNDAY AS THE
MAJOR STORM SYSTEM AFFECTING OUR REGION MOVES UP TOWARD NEW
ENGLAND. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY. SEE THE
WATCH PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT IF FLOOD
WARNINGS ARE ISSUED.
SZATKOWSKI
Dense Fog, Delaware Beaches / X E Sussex
- When
- February 22, 9:00 PM EST to February 23, 11:00 AM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Dense Fog, Inland Sussex
- When
- February 22, 9:00 PM EST to February 23, 11:00 AM EST
- Where
- Inland Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Dense Fog, Kent
- When
- February 22, 9:00 PM EST to February 23, 11:00 AM EST
- Where
- Kent forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Dense Fog, New Castle
- When
- February 22, 9:00 PM EST to February 23, 11:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347201, 5347202, 5347203, 5347204.